The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Has anyone actually felt worse when starting Magnesium?

Hi All,
Tried to search the forum for anything related to this but couldn’t find anything.
I’ve been taking Ami 50mg and B2 400mg for about a month+, and decided it was time to try to add Magnesium Glycinate into the mix as well with 400mg.
Last night was the first time with the Magnesium and today I’m just feeling very very bad, with extreme dizziness and floating feeling, like a vertigo attack is imminent. I took an abortive when I felt it getting worse but still, I’m wondering if anyone else felt worse when starting Magnesium?
I’m wondering if I should power through and keep going or if it’s best to stop the Magnesium.
Thanks!

1 Like

Well isn’t that just the case. I couldn’t find any other references either. Not on here nor on the internet in general. And this was only about a week back. All I could find was praise for the’’wonder’ supplement. So I am glad to have met you. Welcome to my World.

I posted this as part of my own PD only three days back.

I haven’t taken one Magnesium since. In the absence of my own doctor I did speak to one of the senior partners at same surgery and although she made no definitive comment on the subject she did say she wasn’t surprised. She went on to suggest as I was so med sensitive (I failed B2 at 100mg 18 months ago and D3 supposed to be taken for a deficiency big time too just recently) I should just move to Alternative Therapies and suggested I start Reflexology and Acupuncture. She did say she had others on her books who were just as sensitive and not migraineurs or MAVers either,

1 Like

Hello,

I have experienced the same with Magnesium Glycinate. I am not sure why, when I used magnesium oxide I did not experienced any increase in my symptoms but it did not give me benefit.

Stay at least for one month to see if its works for you.

1 Like

Thanks for the reply!
I was feeling so optimistic when I read that many people do so well with Magnesium, and I was excited to start it thinking it would help.
It’s good to know I’m not the only one with such a bad reaction to this.
As far as I know, I’m not med sensitive at all, but apparently Magnesium is just not right for me. Oh well, that’s money down the drain I guess…

1 Like

Magnesium Glycinate is the most readily absorbed. Magnesium oxide much less so I read so presumably we actually had more in our system of one than we would have had of the other. I was amazed at the variations that exist and all quite different.

1 Like

Well, so I went to my GP for other issues, and eventually asked him about it. He said that it is possible that the Mag made my symptoms worse, but also that one day isn’t enough to judge. He suggested trying a few more days to see if there’s any improvement. This is kind of contradicted to my instincts but I guess I should give it a go.

Do you have many other masochistic tendencies that you’ve noticed or is this the first to emerge might I enquire?:grin:

Well if you’re prepared to be the Guinea pig I for one am more than happy to let you. With the Magnesium I read it works quite quickly and I found 100mg taken in the morning made me so sleepy I could barely function, 200mg certainly was having a positive effect on my bit of body anxiety. Both those improvements were timely so once I had gotten over the initial surprise I can only assume it was the 400mg taken over the previous day that caused the Room Moving Vertigo the following morning. I also think the fact it seemed a more violent and slightly different version of vertigo that confirmed it to me.

When I tried Vitamin D3 the initial dose brought on a tremendous unquenchable thirst and much increased bowel movements which my doctor accepted without question to be the D3 but she made the same comment to that as yours when it came to my later (during trial No 2) hormonal type symptoms simply I suspect because she’d not come across that before. I’ve had lengthy conversations with doctors about ‘possible coincidences’ before.

If you do go ahead I’ll be more than interested in the results and wish you luck. Btw did you jump straight in at 400mg?

Yup, straight in to 400. Also, I’ve grown quite masochistic lately, willing to try just about anything. :sweat_smile:

1 Like

You want to watch who you say that to @JonathanT :joy::joy::joy:

It really depends on the individual and the type of magnesium. I originally tried a magnesium theronate/gycinate/taurate mix (MagEnhance) which gave me those same bad symptoms. I know take pure encapsulations magnesium glycinate with no issues.

It could have also just been a pure coincidence, so keep an open mind. It takes circa 2-3 months for the results to become more evident.

Also just to add, supplements could interact with your medication. Different brands and types of supplements will interact differently with the medication(s) you’re taking.

Hi all,
I have had great success with Magnesium… but my specialist was very firm in his recommendation of Magnesium oxide. This is the Dr (Dr Joel Goebel) who wrote the book " Practical Management of the Dizzy Patient". I have no idea as to the “why’s”… but it has been good to me.

1 Like

Hey all,
Really appreciate your replies!
I’ve decided to quit the Mag for now as I’ve been relatively stable these past few days and need to be extra stable in the next few days as I have important stuff to do at work and can’t afford to miss it. I have a neuro appointment next month (a different one this time) and I’ll consult with him about it as well.

2 Likes

Thx is for that. Unfortunately that’s one of the ones famed for its GI issues. I was surprised to find how many variations there are on Magnesium and each with its own special characteristics it seems.

1 Like

I know side effects can occur throughout the duration a drug is being taken however some Magnesium must be capable of working much quicker than this. One trial to establish the efficacy of Magnesium Oxide to reduce vasomotor symptoms in women who had had breast cancer started the participants on a certain dose for four weeks which included upping as necessary to a higher dose.

1 Like

It seems Magnesium Glycinate isn’t the only culprit. When I went back to check the timescale for the vasomotor trial mentioned in the above post to @ak90 I just noticed this reference to Magnesium Oxide in the same paper.

”Side effects were minor; two women stopped the drug after several weeks for adverse effects including one person with migraine headache and one with nausea”.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3085555/

1 Like

https://www.healthtap.com/q/what-are-typical-symptoms-of-vasomotor-instability/

“Multiple: presentations depending on severity: flushing, blushing, skin blanching, vertigo, fainting and occasional feelings of dissociation.”

Vertigo and feelings of dissociation!!

This requires further research guys!

I bet you this upsets the delicate blood chemistry of the inner ear …

I’ve always said, MAV is about instability. This could be the key to unlock the door …

2 Likes

Like the poster above, I tried MagEnhance for a few weeks, and had a great worsening of symptoms.

Then I tried KAL magnesium supplements, and tolerated those perfectly from day 1, and I’m sure they help everything.

So I agree with your decision to come off the supplement that’s making you feel bad, but I would also shop around and try another one, e.g. the KAL brand. Also I wouldn’t jump straight in at 400mg. Adjust slowly to 200, then go to 400, like you do with medications! I started slowly but take 600 a day now.

I like this article from The Dizzy Cook, about magnesium:
https://thedizzycook.com/magnesium-supplements-explained-which-one-is-best-for-vestibular-migraine/

1 Like

Magnesium acts as a calcium channel blocker and aids vasodilation. If you wake up dizzy check your blood pressure in the morning and see if it’s ‘low normal’ or below.

3 Likes

Hey, thanks for your reply!
The one I took is actually Kal brand Mag Glycinate.
I’ll definitely try to start with 200 next time.
Thanks!

1 Like

All types of magnesium can cause side effects. Best rule of thumb is to treat supplements as you would medication. Start slowly and wean of gradually when you’re done with it. Especially for all of us, as our bodies are more hypersensitive.

2 Likes